Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 46, NWS Midland/Odessa, TX

July 2, 2023Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 2, 2023, 7:12 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2023, 7:12 PM MDT (01:12 UTC)
Expired
Jul 2, 2023, 9:15 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 163 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS54 KMAF 030112
FFWMAF
NMC015-030315-
/O.NEW.KMAF.FF.W.0046.230703T0112Z-230703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
712 PM MDT Sun Jul 2 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  North Central Eddy County in southeastern New Mexico...

* Until 915 PM MDT.

* At 712 PM MDT, trained weather spotters reported flash flooding 
  across the warned area. Additional rainfall amounts up to 1 inch 
  are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Artesia, Atoka, Artesia Municipal Airport and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3297 10423 3272 10423 3271 10452 3296 10456
      3296 10454 3296 10450 3296 10441 3296 10439
      3296 10433 3296 10429

FLASH FLOOD...OBSERVED

$$

Rick Hluchan
1 follow-up statement
666 
WGUS74 KMAF 030251
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
851 PM MDT Sun Jul 2 2023

NMC015-030315-
/O.CON.KMAF.FF.W.0046.000000T0000Z-230703T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
851 PM MDT Sun Jul 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR NORTH CENTRAL EDDY COUNTY...

At 851 PM MDT, rainfall has ended but residual flooding is still 
possible.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Artesia, Atoka, Artesia Municipal Airport and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3297 10423 3272 10423 3271 10452 3296 10456
      3296 10454 3296 10450 3296 10441 3296 10439
      3296 10433 3296 10429

FLASH FLOOD...OBSERVED

$$

Rick Hluchan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 5:15 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 2, 5:15 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Sun Jul 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 240 PM CDT Sun Jul 2 2023

Upper level high pressure continues to hold some sway over our area.
This will keep temperatures into the mid to upper 90s area wide with
a few spots topping out at or just over 100F. Southeasterly flow
will prevail tonight and into tomorrow. This will keep moisture
levels elevated and keep lows mild in the upper 60s to low 70s for
most. Isolated to scattered storms will be possible tomorrow
afternoon and evening, mainly over the higher terrain, but any rain
amounts will be on the lower side. A severe storm or two may be
possible with anything that develops, but with low shear and less
instability compared to the last couple of days. Storms will slowly
move eastward towards the lower elevations where conditions are less
favorable for organized storm activity. Lows tomorrow night again
settle into the upper 60s to low 70s for most.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 240 PM CDT Sun Jul 2 2023

Tuesday, relatively "cool" temperatures are still on tap as Texas
sits under a col between a ridge extending from off the coast of
Baja to Arizona/New Mexico, and another centered over southern
Florida/Cuba.  This will keep temperatures near or just above
normal.  Unfortunately, however, long-range models build the ridge
back into West Texas and Southeast New Mexico over the next week,
resulting in a gradual increase in thicknesses/temperatures for the
region through next Sunday.  The good news is that the ridge won't
be quite as pronounced as the one that brought last week's heat
wave.  Also, long range models are in fairly good agreement in
beginning to retreat the ridge northwest sometime next weekend, with
it closer to the Four Corners by Wednesday morning.  This should
halt the uptick in temperatures, and may even shave a degree off
highs after next weekend.  As it stands at the moment, next Saturday
looks to be our warmest day, with fairly widespread triple digit
highs ~ 7-9F above normal.

A fairly strong LLJ is forecast each night in the extended, keeping
PBL moisture juicy.  However, under the ridge, much of the area will
be capped each day.  The only saving grace this time of year is a
more easterly component to return flow, which may aid in orographic
lift Tuesday through Thursday invof the Davis Mountains.  Otherwise,
grids stay dry, especially after Thursday as the ridge solidifies
over the region.

Cooler temperatures and increased PBL moisture will keep fire
weather concerns low for the next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sun Jul 2 2023

VFR will prevail through the period. Watching a line of storms
across E NM which could affect KHOB, but confidence is low at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  96  71  97 /  10  10  10   0
Carlsbad                 70  99  71 100 /  20  20  10  10
Dryden                   71  94  72  95 /  10  10   0   0
Fort Stockton            71  96  72  98 /  10  10   0   0
Guadalupe Pass           69  92  70  93 /  20  30  10  10
Hobbs                    68  95  67  96 /  20  10  10   0
Marfa                    58  92  59  90 /  10  40  10  20
Midland Intl Airport     70  96  73  97 /  10   0   0   0
Odessa                   71  97  73  97 /  10   0   0   0
Wink                     71  99  73 100 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...93
LONG TERM....44
AVIATION...29
Hazardous weather outlook, Jul 2, 10:05 AM MDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1105 AM CDT Sun Jul 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031615-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1105 AM CDT Sun Jul 2 2023 /1005 AM MDT Sun Jul 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and evening,
mainly over northern Lea County.  Any severe storms that do develop
will be accompanied by damaging winds.

Elsewhere, thunderstorms are possible this afternoon and tonight.
Any storms that do develop will be accompanied by frequent
lightning, small hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 2, 6:57 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
657 PM MDT Sun Jul 2 2023

NMZ029-030130-
Northern Lea County NM-
657 PM MDT Sun Jul 2 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 730 PM MDT...

At 657 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bronco, or 13 miles northeast of Tatum, moving
southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Lea
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3348 10305 3315 10306 3313 10307 3313 10308
      3341 10329 3349 10306
TIME...MOT...LOC 0057Z 318DEG 23KT 3336 10311

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:01 PM MDTSpecial Weather StatementMAFLea44 min
Jul 3, 4:42 PM MDTSpecial Weather StatementMAFLea48 min
Jul 3, 5:32 PM MDTSpecial Weather StatementMAFLea43 min

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.